Blood Test results - not too sure what they mean?

I have had the results of my blood test and could do with some help in interpretation. These tests were done in France but if I put the scale they give it should be OK?

Vit D 14 ng/ml (30 to 100)

Potassium 5.8 meq/1 (3.5 to 5.5)

B12 1018 ng/1 (200 to 900)

The above three are the only ones highlighted as problematic

Ferritine 49 ng/ml (20 to 180)

Thyroxine libre (T4L) 10.98 ng/1 (9 to 20)

TSH 1.66mUI/1 (0.55 tp 4.78)

Vit B9 4.8ug/1 (4 to 18)

How does this look ?

My results for T4 in Feb in UK were 12.2 (6.3 - 14) and for TSH the reading was 0.92 (0.3 - 5.6) but it is difficult to work out the progress/lack of as using slightly different scales (I should have studied harder at Maths O'Level). I assume that the Vit D level is the cause of my aching bones and muscles ?? and that I ought to stop the B12 supplements and wait for my B12 jab end of August? Any help would be appreciated.

7 Replies

oldestnewest
  • Vit D is well below optimum so defo need that addressed. Potassium is too high. Not sure what that means but it does mean something. I would stop B12 if you're taking a suppliment as that is now too high. Your vit B9 is only just in range, right at the bottom end so not ideal. I'm sure someone with better knowledge and experience will give some insight. Are you seeing a doctor about these results?

  • Hi thanks for replying and yes, the Vit D result does look to be 'through the floor'!! According to the paperwork for the blood test, the French Health system states " less than 10 is severely deficient whilst 10 - 30 is moderately deficient" so I do need a boost - I am not sure whether I can have a jab (?) or just high doses of supplements but will speak to my Doctor here tmrw.

  • Vit D looks way too low, I'm sure others will be along to recommend a supplement (I don't take one myself).

    Here's a link on high potassium, but you're not that much over the range:

    nlm.nih.gov/medlineplus/enc...

    Your B12 level is fine if you are on injections and oral supplements, no need to try and keep within the range. In fact on the PAS forum most people seem to need to be over 1000 to feel well. End of August is a long time to wait for the jab, if the supplements help with the way you feel then no harm in taking them (I'm assuming sublingual)?

    Your folate (B9) is too low. It is important that you get this level up to the top half of the range if you want to make best use of the B12 jabs and supplements. You are right at the bottom of the range, you need to see if your doctor will prescribe 5mg folic acid. I don't know what strength you can buy over the counter in France?

    Your ferritin is OK but could be better, again the PAS advised me to aim for about 80. Taking some Spatone might be an idea.

    Your free T4 is languishing at the bottom of the range, I'm not hypo myself but I would imagine others out there would say you might need an increase in your thyroid meds. Although your TSH is in range many on replacement hormone feel better if it's below 1.

    I suspect that if you get your vits and minerals sorted out your thyroid function will improve as well. Have you ever been tested for Coeliac disease?

    Hampster

  • Hi Hampster

    Thanks for the reply and yes, I asked for a Coeliac test a few weeks ago as I was suffering from what I thought was either that or IBS. It came back negative but I had already cut most Gluten out of my diet at that point which can affect the results. However, I am starting to 'join the dots' and am wondering whether I am actually Hypo or whether it is simply to do with my body's inability to absorb the necessary amount of certain vitamins. I was originally diagnosed with B12 deficiency and was given injections (every 3 months didn't seem sufficient so I now have every 2 months and take supplements) then Hypo diagnosed 14 months later - first too high and then too low - the doctor said it is common for the Thyroid to have a burst while in the throes of packing up (her words not mine). I don't seem to have the typical symptoms of Hypo and I now eat wheat and other gluten containing products with impunity - I haven't had IBS for weeks and find it only occurs when I eat a large meal late in the day rather than when I eat something specific. I am tempted to increase my Vit D and then look at stopping the Levothyroxine (I am only on 50m a day and have been since diagnosed) - but will speak to Doc first. I will start Folate supplements too and maybe Spatone then fingers crossed.

  • I also tested negative for Coeliac but have gone gluten free anyway, and I'm pretty sure it does help - if I accidentally eat gluten now I get a headache and/or stomach issues a day or 2 later. If you continue to have stomach issues it might be worth seeing a gastro, as they can look for things like gastritis, H pylori, low stomach acid etc. And of course the Coeliac test is not very reliable I believe. Low stomach acid is common in PA, google it and you will see some remedies that might help when you're having a big meal.

    Have you ever been tested for thyroid antibodies? I wouldn't recommend stopping the thyroid meds if you have Hashi's, as your doc says swings are a part of the condition:

    stopthethyroidmadness.com/h...

    "WHY IS IT IMPORTANT TO KNOW IF I HAVE FULL BLOWN HASHI’S?? As Hashimotos increases, you will tend to swing between hypo and hyper, making dosing by labs, and especially the TSH, impossible. Your labs will be high one time, and low the next…back and forth. The hyper is caused by the release of thyroid hormones into your blood due to the destruction. The hypo is caused by the lessening function of your thyroid due to the attack. If you do have Hashi’s, you may have to insist to your lab-obsessed doctor to let you raise by the elimination of symptoms, not labs, due to this reality."

    And from what others have said on this forum, 50mg is just a starter dose?

  • I know that 50 is a starter dose and I guess that's why I query whether I actually am Hypo - I have been on it 14 months and the only symptoms that something is not right are Vit D associated (aching muscles, cramp, Plantar etc.) so could it be PA instead as it is said to mimic several symptoms of Hypo?? I guess that at the end of the day I am still none the wiser and it could be Hashi's, PA or Hypo - I suppose it has to be a process of elimination. The next step may be testing for Thyroid Antibodies - will that definitely show one way or the other??

  • I'm not sure about diagnosing Hashi's, I have Graves Disease. This was diagnosed by very high TPOab and I also had an uptake scan to confirm it.

    This is the Patient UK article on Hashi's:

    patient.co.uk/doctor/hashim...

    I would say you should definitely ask for the thyroid antibody tests, anti-thyroid peroxidase (anti-TPO) and also anti-thyroglobulin (anti-Tg) antibodies.

    I agree PA and Thyroid symptoms are very similar, which is what makes it so difficult, but having both conditions together is quite common.

    Have you had the PA antibody tests? Anti-intrinsic factor and anti-parietal cells? I am negative for the first and positive for the second.

    It's all about as clear as mud, isn't it!!!

You may also like...